Article Text

Blepharospasm induced by flunarizine
  1. A KOUKOULIS,
  2. J S HERRERO,
  3. J GÓMEZ-ALONSO
  1. Neurology Department, Hospital Xeral, Pizarro 22 36204 Vigo, Spain
  1. Dr A Koukoulis.

Statistics from Altmetric.com

Flunarizine is a calcium channel antagonist that has been widely prescribed for vertigo, cerebral or peripheral vascular diseases, migraine, and epilepsy.1 2 At doses of 10-40 mg/day, it can produce side effects such as parkinsonism or abnormal involuntary movements, especially in elderly people.1 2 A case of blepharospasm in a 67 year old woman who had been taking 20 mg/day flunarizine for 18 months has been reported.2However, the cause of the disorder in this instance may be questionable as this patient had also been treated with cinnarizine and her dystonic movements did not disappear 13 months after the discontinuation of both drugs.2 We have seen a 30 year old woman who was treated with 10 mg/day flunarizine for migraine prophylaxis. After two months of treatment she developed a progressive blepharospasm which eventually prevented her from reading or watching television. Three weeks after the appearance of symptoms, flunarizine was withdrawn, and the patient made a gradual and complete recovery over the next month.

Dopaminergic, cholinergic, serotoninergic, or other poorly understood mechanisms might be implicated in the pathogenesis of blepharospasm.3 Flunarizine has been reported to have antihistaminic, antiserotoninergic, and antidopaminergic activities.2 This interference with dopaminergic transmission seems to be both complex and particularly relevant. On the one hand, flunarizine blocks dopamine receptors and might have a toxic effect on dopaminergic neurons.4 On the other hand, its calcium channel antagonism leads to inhibition of dopamine neurotransmission.4 In addition, the antihistaminic activity of flunarizine may also have some importance. The blepharospasm that occasionally follows the use of decongestants has been explained by the antihistaminic component of these drugs.5 Whatever the mechanisms involved, the early development of blepharospasm in a young adult on a low dose of flunarizine would suggest that individual susceptibility played a part in its emergence. The present case would favour the inclusion of flunarizine among the causes of isolated blepharospasm.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.